Abstract

CLINICAL STUDY OF THIAZIDE DIURETIC INDUCED HYPONATREMIA

Author(s): K. Siddappa 1 , Peersab M. Pinjar 2 , Harsha Vardhan Reddy Y. G3

The importance of Thiazide-Induced Hyponatremia (TIH) is reemerging because thiazide diuretic prescription seems to be increasing after the guidelines recommending thiazides as first-line treatment of essential hypertension have been introduced. Hyponatremia is a common complication comes across with thiazide diuretics. Aim is to determine the prevalence and vulnerability of symptoms from thiazide-induced hyponatremia. MATERIALS AND METHOD Study included 100 patients attending outpatient department/admitted in S. S. Hospital, Davangere fulfilling the inclusion and exclusion criteria. Patients received 6.25mg to 25mg hydrochlorothiazide with or without combination of other antihypertensives. Patients were followed up every day with estimation of serum electrolytes after hospitalization. RESULTS Female patients presented with lower serum sodium levels than male counterparts (114±8 versus 117±8 mmol/L, P=0.02), although the frequency of central nervous system manifestation was comparable between both gender groups. The most frequent symptoms were malaise and lethargy (49%), followed by dizzy spells (47%) and vomiting (35%). Degree of hyponatremia depend upon presentation predicted the development of confusion and vomiting symptoms. Serum sodium concentration <115 mmol/L was significantly associated with the development of confusion (odds ratio 2.6, 95% confidence interval 1.3 to 5.1, P=0.004). Our results show that symptoms from thiazide-induced hyponatremia primarily reflect osmotic water shift into brain cells rather than extracellular fluid volume depletion. CONCLUSION In our study hyponatremia is common and serious side effect of thiazide diuretics. Timely detection and intervention is very essential and improves the outcomes in patients with thiazide diuretics.